Alert archive / Georgia / Frost Advisories in 2008

Frost Advisory 1, NWS Atlanta, GA

March 20, 200866 counties in Georgia

NWS Atlanta, GA issued this frost advisory at Mar 20, 2008, 4:06 PM EDT for 66 counties in Georgia. It took effect at Mar 21, 2008, 4:00 AM EDT. It was in force for 5 hr.

The area

The counties it named.

The facts

Issued
Mar 20, 2008, 4:06 PM EDT (20:06 UTC)
In effect from
Mar 21, 2008, 4:00 AM EDT
Expired
Mar 21, 2008, 9:00 AM EDT
In force
5 hr
Issued by
NWS Atlanta, GA
All 66 counties

Baldwin County, GA, Banks County, GA, Barrow County, GA, Bartow County, GA, Bibb County, GA, Butts County, GA, Carroll County, GA, Catoosa County, GA, Chattooga County, GA, Cherokee County, GA, Clarke County, GA, Clayton County, GA, Cobb County, GA, Coweta County, GA, Crawford County, GA, Dade County, GA, Dawson County, GA, DeKalb County, GA, Douglas County, GA, Fannin County, GA, Fayette County, GA, Floyd County, GA, Forsyth County, GA, Fulton County, GA, Gilmer County, GA, Gordon County, GA, Greene County, GA, Gwinnett County, GA, Hall County, GA, Hancock County, GA, Haralson County, GA, Harris County, GA, Heard County, GA, Henry County, GA, Jackson County, GA, Jasper County, GA, Jones County, GA, Lamar County, GA, Lumpkin County, GA, Madison County, GA, Meriwether County, GA, Monroe County, GA, Morgan County, GA, Murray County, GA, Newton County, GA, Oconee County, GA, Oglethorpe County, GA, Paulding County, GA, Pickens County, GA, Pike County, GA, Polk County, GA, Putnam County, GA, Rockdale County, GA, Spalding County, GA, Talbot County, GA, Taliaferro County, GA, Towns County, GA, Troup County, GA, Union County, GA, Upson County, GA, Walker County, GA, Walton County, GA, Warren County, GA, White County, GA, Whitfield County, GA, Wilkes County, GA

The radar

The Atlanta radar (KFFC), 62 km from the middle of the area, began a volume at 20:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 8.1 hours before the alert went out and 58 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2008-03-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2008-03-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -155 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
882 m above ground
0-6 km bulk shear
65 kt
0-1 km storm-relative helicity
-155 m²/s²
0-3 km storm-relative helicity
-115 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS72 KFFC 202006
NPWFFC

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
406 PM EDT THU MAR 20 2008

GAZ001>009-011>016-019>025-027-030>039-041>062-066>073-078-079-
081-082-210800-
/O.NEW.KFFC.FR.Y.0001.080321T0800Z-080321T1300Z/
DADE-WALKER-CATOOSA-WHITFIELD-MURRAY-FANNIN-GILMER-UNION-TOWNS-
CHATTOOGA-GORDON-PICKENS-DAWSON-LUMPKIN-WHITE-FLOYD-BARTOW-
CHEROKEE-FORSYTH-HALL-BANKS-JACKSON-MADISON-POLK-PAULDING-COBB-
NORTH FULTON-GWINNETT-BARROW-CLARKE-OCONEE-OGLETHORPE-WILKES-
HARALSON-CARROLL-DOUGLAS-SOUTH FULTON-DEKALB-ROCKDALE-WALTON-
NEWTON-MORGAN-GREENE-TALIAFERRO-HEARD-COWETA-FAYETTE-CLAYTON-
SPALDING-HENRY-BUTTS-JASPER-PUTNAM-HANCOCK-WARREN-TROUP-
MERIWETHER-PIKE-UPSON-LAMAR-MONROE-JONES-BALDWIN-HARRIS-TALBOT-
CRAWFORD-BIBB-
INCLUDING THE CITIES OF...CALHOUN...DAHLONEGA...CLEVELAND...
ROME...CARTERSVILLE...GAINESVILLE...MARIETTA...ATLANTA...
LAWRENCEVILLE...ATHENS...CARROLLTON...DOUGLASVILLE...EAST POINT...
DECATUR...CONYERS...COVINGTON...NEWNAN...PEACHTREE CITY...
GRIFFIN...MILLEDGEVILLE...MACON
406 PM EDT THU MAR 20 2008

...FROST ADVISORY IN EFFECT FROM 4 AM TO 9 AM EDT FRIDAY...

THE NATIONAL WEATHER SERVICE IN PEACHTREE CITY HAS ISSUED A FROST
ADVISORY...WHICH IS IN EFFECT FROM 4 AM TO 9 AM EDT FRIDAY FOR
AREAS ALONG AND NORTH OF A LINE FROM HAMILTON...TO THOMASTON...TO
MACON...TO WARRENTON.

A LARGE AREA OF COOL...CANADIAN HIGH PRESSURE WILL SETTLE
SOUTHEAST FROM THE MIDWEST AND OHIO VALLEY INTO THE SOUTHEAST U.S.
TONIGHT. CLEAR SKIES AND DIMINISHING WINDS WILL ALLOW FOR
TEMPERATURES TO DROP INTO THE 30S ACROSS NORTH AND CENTRAL GEORGIA
LATER TONIGHT AND EARLY FRIDAY. A FEW OF THE NORMALLY
COLDER...PROTECTED LOCATIONS MAY EVEN DROP AS LOW AS 30 DEGREES.
WITH AMPLE MOISTURE IN THE GROUND FROM RECENT RAINS...FROST IS
EXPECTED TO DEVELOP...ESPECIALLY IN LOW-LYING PROTECTED RURAL LOCATIONS.
URBAN AREAS...SUCH AS ATLANTA...WILL PROBABLY NOT SEE MUCH
FROST...BUT MANY OF THE OUTLYING SUBURBS MAY.

A FROST ADVISORY MEANS THAT FROST IS EXPECTED TO DEVELOP DURING
THE GROWING SEASON. THOSE WITH AGRICULTURAL INTERESTS ARE ADVISED
TO HARVEST OR PROTECT TENDER VEGETATION. ALSO...POTTED PLANTS
NORMALLY LEFT OUTDOORS SHOULD BE COVERED OR BROUGHT INSIDE AWAY
FROM THE COLD.

$$

19
1 follow-up statement
000 
WWUS72 KFFC 210819
NPWFFC

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
419 AM EDT FRI MAR 21 2008

GAZ001>009-011>016-019>025-027-030>039-041>062-066>073-078-079-
081-082-211300-
/O.CON.KFFC.FR.Y.0001.000000T0000Z-080321T1300Z/
DADE-WALKER-CATOOSA-WHITFIELD-MURRAY-FANNIN-GILMER-UNION-TOWNS-
CHATTOOGA-GORDON-PICKENS-DAWSON-LUMPKIN-WHITE-FLOYD-BARTOW-
CHEROKEE-FORSYTH-HALL-BANKS-JACKSON-MADISON-POLK-PAULDING-COBB-
NORTH FULTON-GWINNETT-BARROW-CLARKE-OCONEE-OGLETHORPE-WILKES-
HARALSON-CARROLL-DOUGLAS-SOUTH FULTON-DEKALB-ROCKDALE-WALTON-
NEWTON-MORGAN-GREENE-TALIAFERRO-HEARD-COWETA-FAYETTE-CLAYTON-
SPALDING-HENRY-BUTTS-JASPER-PUTNAM-HANCOCK-WARREN-TROUP-
MERIWETHER-PIKE-UPSON-LAMAR-MONROE-JONES-BALDWIN-HARRIS-TALBOT-
CRAWFORD-BIBB-
INCLUDING THE CITIES OF...CALHOUN...DAHLONEGA...CLEVELAND...
ROME...CARTERSVILLE...GAINESVILLE...MARIETTA...ATLANTA...
LAWRENCEVILLE...ATHENS...CARROLLTON...DOUGLASVILLE...EAST POINT...
DECATUR...CONYERS...COVINGTON...NEWNAN...PEACHTREE CITY...
GRIFFIN...MILLEDGEVILLE...MACON
419 AM EDT FRI MAR 21 2008

...FROST ADVISORY REMAINS IN EFFECT UNTIL 9 AM EDT THIS MORNING...

A FROST ADVISORY REMAINS IN EFFECT UNTIL 9 AM EDT THIS MORNING
FOR AREAS ALONG AND NORTH OF A LINE FROM HAMILTON...TO THOMASTON
...TO MACON...TO WARRENTON.

CLEAR SKIES AND LIGHT WINDS HAVE ALLOWED TEMPERATURES TO DROP
INTO THE 30S ACROSS MUCH OF NORTH AND CENTRAL GEORGIA EARLY THIS
MORNING. A FEW OF THE NORMALLY COLDER...PROTECTED LOCATIONS MAY
EVEN DROP AS LOW AS 30 DEGREES BEFORE SUNRISE. WITH AMPLE MOISTURE IN
THE GROUND FROM RECENT RAINS...FROST IS POSSIBLE...ESPECIALLY IN
LOW-LYING PROTECTED RURAL LOCATIONS. URBAN AREAS...SUCH AS
ATLANTA...WILL PROBABLY NOT SEE MUCH FROST...BUT MANY OF THE
OUTLYING SUBURBS MAY.

A FROST ADVISORY MEANS THAT FROST IS EXPECTED TO DEVELOP DURING
THE GROWING SEASON. THOSE WITH AGRICULTURAL INTERESTS ARE ADVISED
TO HARVEST OR PROTECT TENDER VEGETATION. ALSO...POTTED PLANTS
NORMALLY LEFT OUTDOORS SHOULD BE COVERED OR BROUGHT INSIDE AWAY
FROM THE COLD.

$$

What forecasters said that day

The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this frost advisory went out at Mar 20, 3:59 PM EDT, 7 minutes earlier.

Area forecast discussion, Mar 20, 3:59 PM EDT, 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
359 PM EDT THU MAR 20 2008

.SHORT TERM /TONIGHT THROUGH SATURDAY NIGHT/...
MUCH QUIETER BENIGN WEATHER PATTERN FORTHCOMING FOR THE NEXT WEEK OR
SO. DEEP UPPER TROUGH RESPONSIBLE FOR YESTERDAYS RAIN LIFTS
RAPIDLY OFF THE EAST COAST AND IS REPLACED WITH ZONAL FLOW...WHICH
PREVAILS INTO THE WEEKEND. SFC LOW OFF THE NEW ENGLAND COAST NOW
AND MOVING RAPIDLY AWAY...THUS WINDS WILL CONTINUE TO DIMINISH.
ZONAL FLOW WILL EVOLVE OVER MUCH OF THE U.S. FOR THE NEXT 24-48
HOURS. THEN...BROAD TROUGHING TAKES PLACE OVER THE EASTERN U.S.
DURING THE WEEKEND. WITH TIME THE ESTABLISHED EASTERN U.S. TROUGH
BECOMES PROGRESSIVELY DEEPER AND DEEPER INTO EARLY NEXT WEEK AS
SHORT WAVE ENERGY FROM CENTRAL CANADA REPEATEDLY DIVES SE. THIS
RESULTS IN A LARGE SCALE NW FLOW ACROSS THE ENTIRE EASTERN HALF OF
THE COUNTY AS THE TROUGH AXIS BECOMES ALIGNED ALONG THE EASTERN
SEABOARD. FOR THE SOUTHEAST U.S. THIS PATTERN IS OVERALL A
QUIET...COOL...AND MOSTLY DRY ONE. A WEAK SHORT WAVE IN THE
INCREASING NW FLOW PASSES THROUGH THE AREA LATE SAT...BUT ANY PCPN
WITH THIS SYSTEM WILL REMAIN FAR TO OUR NORTH. HIGH PRESSURE
BEHIND THIS SYSTEM WILL START TO USHER IN COOLER AIR AND BEGIN A
PERIOD OF BELOW NORMAL TEMPERATURES THAT WILL LAST INTO NEXT WEEK.

WITH WINDS DIMINISHING...CLEAR SKIES...AND THUS GOOD RADIATIONAL
CONDITIONS TONIGHT...AT LEAST THE LATER HALF OF THE NIGHT...IT
APPEARS THAT PROTECTED...LOW LYING AND THE USUALLY COLDER
AREAS...SUCH AS FFC...CCO...RMG...VPC...WILL SEE LOWS IN THE 30-32
RANGE. LOCAL POLICY REQUIRES FROST ADVISORIES AND FREEZE WARNINGS
TO BE ISSUED FROM MARCH 20 ON. WHILE NOT EXPECTING WIDESPREAD
FREEZING TEMPERATURES...AMPLE GROUND MOISTURE FROM RECENT RAINS
AND AFOREMENTIONED CONDITIONS AND LOCAL REQUIREMENTS FORCE ME TO
ISSUE A FROST ADVISORY FOR AREAS ALONG AND NORTH OF A
HAMILTON...TO MACON...TO WARRENTON LINE FOR TONIGHT.

.LONG TERM /SUNDAY THROUGH THURSDAY/...
A STRONGER SHORT WAVE DIVES SE FROM SC CANADA BY MON...HELPING TO
CARVE OUT THE EASTERN U.S. UPPER TROUGH DEEPER. THERE WILL BE A
SMALL CHANCE OF PCPN WITH THIS FEATURE...BUT MOST OF THE DEEPER
MOISTURE IS PUSHED WELL SOUTH OF THE AREA. GFS HAS HAD
CONSIDERABLE VARIABILITY WITH RESPECT TO PCPN AND
TEMPS...OSCILLATING WILDLY BETWEEN MUCH BELOW NORMAL HIGHS IN THE
40S TO NEAR NORMAL IN THE LOWER 60S...AS WELL AS VARYING BETWEEN
MODERATE TO HIGH POPS AND MUCH LOWER POPS. GIVEN THE EXPECTED
PATTERN...BELOW NORMAL TEMPERATURES APPEAR LIKELY THROUGH AT LEAST
THE FIRST HALF OF THE EXTENDED...BUT PCPN CHANCES APPEAR SLIM WITH
LIMITED SFC MOISTURE UNDER THE PREDOMINATE SFC ANTICYCLONIC NW
FLOW PATTERN. LATEST GUIDANCE SHOWS TEMPS JUST SLIGHTLY BELOW
NORMAL AND ONLY SLIGHT CHANCE POPS. PLAN TO CONTINUE WITH THE
PREVIOUS TREND OF SLIGHT CHANCE POPS AND SLIGHTLY BELOW NORMAL
TEMPS. WOULD NOT BE SURPRISED TO SEE THESE TEMPS LOWERED A LITTLE
MORE WITH FUTURE PACKAGES. WITH MOISTURE ASSOCIATED WITH THE MON
SHORT WAVE APPEARING TO BE MID-LEVEL BASED...PCPN WILL LIKELY BE
CONFINED TO -SHRA OR MAYBE EVEN JUST SPRINKLES. THICKNESS VALUES
AND 850MB TEMPS ARE COLD ENOUGH TO SUPPORT WINTER PCPN IN THE FAR
NORTH...BUT GIVEN THE LACK OF LOW-LEVEL MOISTURE AND THE VERY LOW
POPS IN THE FIRST PLACE...DO NOT PLAN ON ADVERTISING ANY WINTER
PCPN. ZONAL FLOW AND MILDER CONDITIONS WILL RETURN BY MIDWEEK. THE
NEXT SYSTEM OF SIGNIFICANCE APPEARS IN THE 7-10 DAY PERIOD AS A
STRONGER SHORTWAVE EMBEDDED IN THE WESTERLIES APPROACHES THE AREA.
CONSISTENCY AT THIS POINT IS LOW AND THE GENERAL TREND IS FOR THE
MAJORITY OF THIS SYSTEM TO LIFT WELL NW OF THE AREA. SO...AT LEAST
FOR NOW...WE SHOULD BE VOID OF SEVERE WEATHER FOR AT LEAST A WEEK...
HOPEFULLY.

&&

.FIRE WEATHER...
DESPITE YESTERDAYS WIDESPREAD RAINFALL AVERAGING...FUELS HAVE
DRIED TO 8-10 PERCENT IN CENTRAL AND SOUTHERN AREAS...THANKS TO
THE PERSISTENT STRONG GUSTY WINDS OF THE LAST 24 HOURS. MIN RH
VALUES ARE FORECAST TO BE IN THE 25-27 PERCENT RANGE FOR SEVERAL
HOURS FRI AFTERNOON. A FIRE WEATHER WATCH MAY BE NEEDED...BUT WILL
HOLD OFF RIGHT NOW SINCE MIN RH VALUES ARE NOT FORECAST TO DROP
BELOW THE CRITICAL 25 PERCENT RANGE FOR 4 HOURS OR MORE. CONDITIONS
WILL NEED TO BE MONITORED CLOSELY.

&&

.PRELIMINARY POINT TEMPS/POPS...
ATHENS          36  69  45  71  37 /   0   0   5   5   5
ATLANTA         40  68  47  70  34 /   0   0   5   5   5
BLAIRSVILLE     31  60  40  63  30 /   0   0   5   5  10
CARTERSVILLE    31  68  40  67  31 /   0   0   5   5   5
COLUMBUS        39  72  47  73  40 /   0   0   5   5   5
GAINESVILLE     38  65  46  68  33 /   0   0   5   5   5
MACON           36  71  45  73  39 /   0   0   5   5   5
ROME            34  68  42  69  32 /   0   0   5   5  10
PEACHTREE CITY  31  69  39  70  34 /   0   0   5   5   5
VIDALIA         42  73  46  73  43 /   0   0   5   5   5

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
FROST ADVISORY FROM 4 AM TO 9 AM EDT FRIDAY FOR THE FOLLOWING
ZONES: BALDWIN...BANKS...BARROW...BARTOW...BIBB...BUTTS...
CARROLL...CATOOSA...CHATTOOGA...CHEROKEE...CLARKE...CLAYTON...
COBB...COWETA...CRAWFORD...DADE...DAWSON...DEKALB...DOUGLAS...
FANNIN...FAYETTE...FLOYD...FORSYTH...GILMER...GORDON...GREENE...
GWINNETT...HALL...HANCOCK...HARALSON...HARRIS...HEARD...HENRY...
JACKSON...JASPER...JONES...LAMAR...LUMPKIN...MADISON...
MERIWETHER...MONROE...MORGAN...MURRAY...NEWTON...NORTH FULTON...
OCONEE...OGLETHORPE...PAULDING...PICKENS...PIKE...POLK...
PUTNAM...ROCKDALE...SOUTH FULTON...SPALDING...TALBOT...
TALIAFERRO...TOWNS...TROUP...UNION...UPSON...WALKER...WALTON...
WARREN...WHITE...WHITFIELD...WILKES.

&&

19
Hazardous weather outlook, Mar 20, 11:45 AM EDT, 4 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1145 AM EDT THU MAR 20 2008

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-211015-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-
CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL-
FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-
GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-
JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON-
MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY-
MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH-
PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON-
SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS-
TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN-
WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
1145 AM EDT THU MAR 20 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SYNOPSIS...
HIGH PRESSURE WILL BUILD INTO THE REGION TODAY AND DOMINATE THE
WEATHER PATTERN THROUGH THE WEEKEND

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
NO HAZARDOUS WEATHER IS EXPECTED FRIDAY THROUGH WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

Nearby

Frost Advisories in Georgia, 2008Every frost advisory in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.